South Carolina, 2007

Hail in South Carolina, June 14, 2007

June 14, 2007 · NWS CHS · 4 events in 1 county or zone

The combination of a strong cold pool aloft, along with a weak surface frontal boundary and afternoon sea breeze, resulted in scattered showers and thunderstorms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

The combination of a strong cold pool aloft, along with a weak surface frontal boundary and afternoon sea breeze, resulted in scattered showers and thunderstorms across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 14, 2:51 PM EST, 4 hours 14 minutes earlier.

Area forecast discussion, Jun 14, 2:51 PM EST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
351 PM EDT THU JUN 14 2007

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL REMAIN IN PLACE OVER THE REGION
THROUGH SAT. WEAK DISTURBANCES WITHIN THE TROUGH WILL SUPPORT
PERIODS OF SHOWERS AND THUNDERSTORMS THE NEXT FEW
DAYS...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
THE SYNOPTIC UPPER TROUGH AND ASSOCIATED COLD AIR ALOFT...CLOSE
TO -13C AT 500 MB...REMAINED OVER THE REGION THIS MORNING...AND
WILL REMAIN THE CRITICAL FEATURE DRIVING ACTIVE CONVECTION
INTO TONIGHT. WITHIN THE PARENT UPPER TROUGH...WATER VAPOR IMAGERY
REVEALED INDIVIDUAL SHORTWAVES CREEPING NE ALONG THE SC COAST...
AND CENTERED OVER WV AND APPROACHING THE REGION FROM THE NORTH.

THE KCHS 18Z RAOB MODIFIED FOR HIGHS IN THE LOWER 80S/SURFACE
DEWPOINTS IN THE LOWER 60S YIELDED SBCAPES AROUND 1500 J/KG...
ACCOMPANIED BY LIS -4 TO -5...AND WET BULB ZERO HEIGHTS 10.0 TO
11.0 KFT. THESE THERMODYNAMIC PARAMETERS WITH COMBINE WITH COLD
TEMPS ALOFT TO SUPPORT ISOLD TO SCT SEVERE THUNDERSTORMS WITH
LARGE HAIL AND DAMAGING WINDS INTO THIS EVENING. ALSO...POTENTIAL
SLOW MOVEMENT OF SOME STORMS...ESPECIALLY BENEATH THE MID/UPPER
LEVEL CIRCULATION CENTER ACROSS THE SOUTH...WILL SUPPORT LOCALLY
EXCESSIVE RAINFALL. SURFACE BOUNDARY INTERACTION AND MID LEVEL
COLD POOLS WILL SUPPORT MULTICELL THUNDERSTORMS AND WILL DICTATE
PROPAGATION/COVERAGE OF CONVECTION. FOR NOW...WILL CONTINUE
50% POPS INTO THIS EVENING.

AFTER DARK...THE CONVECTIVE SCENARIO BECOMES MORE COMPLEX.
STABILIZATION PRODUCED BY ONGOING CONVECTION AND DIURNAL COOLING
MAY SUPPORT A DECREASE IN SHOWER/THUNDERSTORM COVERAGE.
HOWEVER...LARGE SCALE ASCENT ASSOCIATED WITH THE SHORTWAVE
APPROACHING FROM THE NORTH MAY OFFSET THIS PROCESS. THUNDERSTORMS
WERE EXPANDING WITHIN THE DEFORMATION AXIS NORTH OF THE FORECAST
AREA THIS AFTERNOON...AND THE SHORTWAVE SUPPORT PERSISTENCE/SWARD
PROPAGATION OF THIS CONVECTION THIS EVENING...ESPECIALLY IF
ONE OR TWO THUNDERSTORM CLUSTERS CAN DEVELOP MID LEVEL COLD POOLS...
AND STRONG/SEVERE CONVECTION COULD PUSH INTO THE REGION AFTER DARK.
FOR NOW...CONTINUED CHANCE POPS OVERNIGHT.

MEANWHILE...PATCHY FOG COULD AGAIN BECOME A PROBLEM OVERNIGHT...
ESPECIALLY WHERE RAIN FALLS AND SKIES BECOME PARTLY CLOUDY.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
CONVECTIVE SCENARIO FRIDAY WILL DEPEND GREATLY ON THE
PERSISTENCE/COVERAGE OF ONGOING CONVECTION OVERNIGHT INTO FRIDAY
MORNING...AND ON PROGRESS OF SECONDARY BACKDOOR COLD FRONT AND
ASSOCIATED LOW CLOUD SHIELD...WHICH WERE POISED N/NE OF THE
FORECAST AREA THURSDAY AFTERNOON. IF PRECIP ENDS WELL BEFORE
DAYBREAK...AND IF WIDESPREAD CLOUDS REMAIN NORTH OF THE REGION...
PASSAGE OF THE SHORTWAVE...CONTINUED COLD MID LEVEL TEMPS UNDER
THE UPPER TROUGH...AROUND -12C AT 500 MB...SIMILAR LOW LEVEL
THERMODYNAMIC PARAMETERS TO THOSE OF THIS AFTERNOON...FEATURING
SBCAPES 1500-2000 J/KG...AND STRONGER SHEAR...O-6 KM SHEAR
POSSIBLY INCREASING TO 30-35 KNOTS...WILL SUPPORT ANOTHER ROUND
OF SEVERE WEATHER...WITH ORGANIZED MULTICELL CONVECTION PRODUCING
LARGE HAIL AND DAMAGING WINDS...ACROSS THE ENTIRE FORECAST AREA.
HOWEVER...IF THE BACKDOOR FRONT AND ASSOCIATED CLOUD SHIELD
PUSH INTO THE FORECAST AREA...THE SEVERE WEATHER THREAT WILL BE
FOCUSED ALONG AND SOUTH OF THE DIFFERENTIAL HEATING
BOUNDARY...POSSIBLY ALONG AND SOUTH OF THE SAVANNAH RIVER.

FRIDAY NIGHT...EXPECT SHOWERS/THUNDERSTORMS TO DIMINISH PER
DIURNAL TRENDS.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
MEDIUM RANGE GUIDANCE REMAINS IN GOOD AGREEMENT WITH OVERALL UPPER
LEVEL AND SFC PRESSURE PATTERN THROUGH THE EXTENDED PERIOD THIS
AFTERNOON. 00Z GUIDANCE SHOWED SOME DISCREPANCY TOWARD THE MIDDLE OF
THE UPCOMING WORK WEEK...BUT LATEST 12Z GUIDANCE HAS CONGEALED ON
MORE UPPER RIDGING AND THUS MORE HIGH PRESSURE OVER THE SE STATES
THROUGHOUT THE EXTENDED PERIOD. UPPER TROUGHING WILL LIFT OUT OF THE
SE CONUS SAT...AND BE REPLACED BY UPPER RIDGING SUN THROUGH THU. AT
THE SFC...ATLANTIC HIGH PRESSURE WILL SET UP SHOP OVER THE AREA
THROUGH THE PERIOD. AS FOR FORECAST DETAILS...WILL CARRY CHC POPS
SAT AS UPPER TROUGH AXIS SWINGS OVER THE CWA. EXPECT ISOLATED
SHWRS/TSTMS SUN THROUGH WED AS SEA BREEZE PROPAGATES INLAND...AND
EVEN THOUGH IT MAY BE A BIT GENEROUS...WILL CARRY SLGT CHC POPS EACH
DAY. UPPER HEIGHTS ARE EXPECTED TO LOWER A BIT ALONG WITH A BIT
DEEPER MOISTURE RETURN ON THU...SO WILL RUN WITH CHC POPS HERE.
TEMPERATURES SAT WILL RUN CLOSE TO SEASONAL NORMS...WITH THE
REMAINDER OF THE EXTENDED PERIOD RUNNING SLIGHTLY ABOVE
CLIMATOLOGY.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
ATTENTION WILL AGAIN FOCUS ON CONVECTIVE TRENDS THIS AFTERNOON
INTO TONIGHT...AS SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
WILL DEVELOP AGAIN. EXPECT FREQUENT AMENDMENTS DURING THE TIME OF
MOST ACTIVE CONVECTION...ESPECIALLY THIS AFTERNOON...TO ACCOUNT
FOR NEAR TERM CONVECTIVE TRENDS. DUE TO A SHORTWAVE APPROACHING
FROM THE NORTH...THE CHANCE FOR SHOWERS AND THUNDERSTORMS MAY
PERSIST THROUGH MOST OF THE NIGHT. ALSO...WILL MONITOR PROGRESS OF
SHIELD OF LOW CLOUDS POISED TO THE NORTH...AS THIS COULD EXPAND
SOUTH AND INTO KCHS WITH MVFR OR IFR CIGS OVERNIGHT. MEANWHILE...
PATCHY FOG IS POSSIBLE LATER TONIGHT...ESPECIALLY IF RAIN FALLS AT
TERMINALS...AND IF SKIES BECOME PARTLY CLOUDY OVERNIGHT. WILL
LIMIT MENTION TO MVFR VBSYS AROUND DAYBREAK IN THE 18Z TAFS...BUT
IFR OR WORSE CONDITIONS CANNOT BE RULED OUT. EXPECT ANOTHER ROUND
OF SHOWERS/THUNDERSTORMS UNDER THE UPPER LEVEL LOW FRIDAY.

EXTENDED AVIATION OUTLOOK...VFR CONDITIONS EXPECTED MUCH OF THE
TIME FRI THROUGH THU...PERHAPS BRIEFLY INTERRUPTED BY MAINLY
AFTN/EVEN TSTMS...AND BY LATE NIGHT/EARLY MORNING FOG AND/OR
STRATUS.

&&

.MARINE...
SEAS HAD PUSHED TO 6 FT AT GRAYS REEF BUOY...AND TO 7 FT AT
SPAG1...THUS WILL CONTINUE SCA FOR AMZ374 UNTIL MIDNIGHT. PER
RECENT OBSERVATIONS...WILL ALSO CONTINUE SCSEC HEADLINES FOR CHS
HARBOR INTO EARLY EVENING. 12Z GUIDANCE AGREES THAT THE COASTAL
TROUGH WILL GRADUALLY WEAKEN...AND WINDS/SEAS SHOULD RELAX
OVERNIGHT. THEN...CONDITIONS WILL REMAIN BELOW HEADLINE CONDITIONS
FRI AND FRI NIGHT...WITH THE SEA BREEZE DOMINATING
AFTERNOON/EVENING WINDS WITHIN NEARSHORE WATERS.

ATLANTIC HIGH PRESSURE WILL SET UP SHOP OVER THE SE CONUS SAT
THROUGH TUE...RESULTING IN TRANQUIL CONDITIONS OVER THE WATERS.
WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW HEADLINE THRESHOLDS
THROUGH THE PERIOD.

&&

.TIDES/COASTAL FLOODING...
HEADLINED ZONES AND SURF ZONE FORECASTS FOR SHALLOW COASTAL
FLOODING THIS EVENING. GFS SURGE MODEL AND ONGOING TIDE TRENDS
SUGGEST THAT WATER LEVELS COULD RUN ONE HALF FOOT ABOVE THOSE OF
LAST NIGHT. THUS...ISSUED A COASTAL HAZARD MESSAGE...AND WILL
MONITOR TRENDS...AS WATER LEVELS WILL END UP NOT FAR FROM MORE
SIGNIFICANT FLOODING COASTAL FLOODING LEVELS. FOR NOW...THINKING
IS THAT...WORST CASE IF ONSHORE WINDS ARE STRONGER THAN EXPECTED...
WATER LEVELS WOULD ONLY BRIEFLY EXCEED 8 FT ON CHS HARBOR AND 10
FT ON TYBEE ISLAND...INSUFFICIENT TO JUSTIFY A COASTAL FLOOD
WARNING. IF HEAVY RAIN FALLS THIS EVENING...MORE SIGNIFICANT
FLOODING WILL OCCUR.

SHALLOW COASTAL MAY OCCUR AGAIN FRIDAY EVENING.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...SHALLOW COASTAL FLOODING THIS EVENING GAZ117-119-139-141.
SC...SHALLOW COASTAL FLOODING THIS EVENING SCZ048>051.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT
FOR AMZ374.

&&
Hazardous weather outlook, Jun 14, 10:08 AM EST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1108 AM EDT THU JUN 14 2007

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-151000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
1108 AM EDT THU JUN 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS...
AN UNSTABLE ATMOSPHERE...A MOIST ONSHORE FLOW...THE PASSAGE OF AN
UPPER LEVEL DISTURBANCE AND THE APPROACH OF A WEAK COLD FRONT FROM
THE NORTHEAST WILL COMBINE TO PRODUCE SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON INTO THIS
EVENING. THERE IS A SLIGHT CHANCE THAT SOME OF THESE THUNDERSTORMS
COULD BECOME SEVERE...PRODUCING PENNY TO QUARTER SIZE
HAIL...DAMAGING WIND GUSTS TO 60 MPH AND EXCESSIVE RAINFALL.
SEVERE WEATHER IS MOST LIKELY BETWEEN 2 PM AND MIDNIGHT.

COASTAL FLOODING...
SHALLOW COASTAL FLOODING WILL OCCUR AGAIN THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SEVERE THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN FRIDAY.
SOME OF THE THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE HAIL AND
DAMAGING WIND GUSTS POSSIBLE.

COASTAL FLOODING...
SHALLOW COASTAL FLOODING MAY OCCUR AGAIN FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 14, 6:40 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
740 PM EDT THU JUN 14 2007

SCZ045-150015-
BERKELEY-
740 PM EDT THU JUN 14 2007

...STRONG THUNDERSTORMS WILL IMPACT FAR NORTHERN BERKELEY COUNTY
THROUGH 815 PM EDT...

AT 736 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL...AND GUSTY
WINDS OF 35 TO 45 MPH.  THIS STORM WAS LOCATED NEAR PINEVILLE...OR
ABOUT 7 MILES WEST OF SAINT STEPHEN...MOVING SOUTHWEST AT 5 MPH.

AREAS IN AND AROUND EADYTOWN WILL BE IMPACTED THROUGH 815 PM EDT.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER.

The radar

The Columbia radar (KCAE), 109 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Berkeley

When
June 14, 7:05 PM EST
Where
Berkeley County, 1.35 mi ESE of Eadytown
Measured
1 in hail
Reported by
Public
Coordinates
33.410, -80.130

Hail, Berkeley

When
June 14, 7:11 PM EST
Where
Berkeley County, 1.38 mi S of Eadytown
Measured
0.75 in hail
Reported by
Public
Coordinates
33.400, -80.150

Hail, Berkeley

When
June 14, 7:27 PM EST
Where
Berkeley County, 1.35 mi ENE of Cross
Measured
0.75 in hail
Reported by
Public
Coordinates
33.330, -80.150

Penny size hail and 40 to 50 mph wind gusts were reported.

Hail, Berkeley

When
June 14, 7:35 PM EST
Where
Berkeley County, 0.9 mi NW of Cross
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.330, -80.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2007Every state in 2007This day in weather historyWarnings in South Carolina, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 43346, 43347, 43348, 43349.